Golden Retriever Dog Forums banner

1 - 4 of 4 Posts

·
Registered
Joined
·
64 Posts
Discussion Starter #1
Our 10 year old Midas had his check up today. We decided to hold off on his shots as he isn't due for rabies. Will get his bordetella next month after I see how he is doing.

He has to lose 25 pounds as he topped off at 126 which is the heaviest he's ever been. I noticed when I switched him to the Pro Plan that he gained a ton of weight. Can't believe it was so much. (I've mentioned before that Midas is a sport and he's HUGE golden more like a Bernese Mountain dog and he's best at about 90-100 pounds)

The vet put him on Deramaxx to try to get him some mobility. Have any of you had good luck with this med? Reading the side effects are a bit alarming. We are just going to try it for a couple of weeks and the vet said if it's not a big improvement we should just use aspirin. I'm hoping if he's not in pain it'll be easier to exercise him and get a jump start on the weight which hopefully will shrink the fatty masses a bit.

Recomendations on a good diet food for large breed seniors?

Also is there any such thing as generic Deramaxx, the stuff is a bit pricey?
 

·
Registered
Joined
·
216 Posts
Best of luck with Midas! Our Tanner was on Deramaxx and it did help him quite a bit. He was also a big golden, and was never over-weight between 87-93 lbs. There other pain medication options, but the one the vet tried was not flavored like Deramaxx and it was much harder to give to him. You can check prices on the internet; it is still expensive, but may be less than at the vet. Our vet was happy to give the prescription to the on-line company. Tanner lived to 14, so hopefully Midas will have some good years left too.
 

·
Maryland
Joined
·
2,806 Posts
Watch out for vomiting, lethargy, anexoria, diarrhea. If he gets any of those things...stop the Deramaxx and call the Vet ASAP.

Keep this handy.......it has phone numbers for the drug companies. They have representatives available 24/7 if you can't get to your Vet to answer a question (like at night or on a weekend).

Also...give him the pills with a FULL meal...and give a Pepcid AC 1/2 hr before.

This is an important page from the FDA about pain meds for our animals. Read it...it'll definitely make you aware of the potential problems. However...NSAIDs help many dogs live much better lives. You just need to know the risks, and what to look for (and who to contact IF there's a problem!)

http://www.fda.gov/fdac/features/2006/506_nsaid.html

And this is a quote from a different FDA flyer:

Advice to Dog Owners Whose Pets Take NSAIDs

by Michele Sharkey, DVM, Office of New Animal Drug Evaluation; Margarita Brown, DVM, Office of Surveillance and Compliance; and Linda Wilmot, DVM, Office of New Animal Drug Evaluation


Non-steroidal anti-inflammatory drugs (NSAID) have provided pain control for many dogs and offer significant benefits. But it is important that you are aware of potential side effects when administering drugs to your dog. All NSAIDs should be used with caution, because they all have the potential for serious side effects, especially gastrointestinal bleeding, ulcers, perforations, even in rare cases kidney damage and liver problems.


The best way to avoid the possibility of your dog suffering serious side effects from NSAIDs is for you to be fully informed about the drug and its potential side effects.


NSAIDs approved for use in dogs contain the following information on their labels:


All dogs should undergo a thorough history and physical examination before initiation of NSAID therapy. Appropriate laboratory tests to establish baseline blood values prior to, and periodically during, the use of any NSAID are strongly recommended.


As an owner, you should receive a Client Information Sheet with every NSAID prescription. You should ask your veterinarian for this sheet if you do not receive one. One way to be better informed is to read this information carefully before administering the medication to your dog, so that you understand the side effects that your dog may experience.


When administering an NSAID, you should watch for these side effects:

• Decrease or increase in appetite

• Vomiting

• Change in bowel movements (such as diarrhea, or black, tarry, or bloody stools)

• Change in behavior (such as decreased or increased activity level, incoordination, seizure or aggression)-

• Yellowing of gums, skin, or whites of the eyes (jaundice)

• Change in drinking habits (frequency, amount consumed)

• Change in urination habits (frequency, color, or smell)

• Change in skin (redness, scabs, or scratching)


If you notice any of these possible side effects, stop the medication and contact your veterinarian.


The side effects listed on the label are the most common. All possible side effects are not included. Always contact your veterinarian if you have questions about your dog’s medication.


What starts out as a minor problem can readily progress to an emergency. If you feel that your concerns are not taken seriously, you should get another opinion. You may even call the drug manufacturer (a toll free number appears on each Client Information Sheet). Pharmaceutical companies offer customer service and technical support for product information and quality control. When possible problems are experienced with a product, the manufacturer may have specific recommendations for your veterinarian regarding tests and treatments.
 

·
Registered
Joined
·
64 Posts
Discussion Starter #4
Thank you for the input! They did warn us about side affects, gave us the insert and also a fact sheet.

Like I said if I can get the weight off of him I think that's the most important thing. I feel terrible that I let him get that heavy. I've been babying him because he's been hurting and just didn't fully realize it.

Just have to find the right food. He doesn't respond well to us cutting back on the amount of food he gets so I need to switch him to some kind of light or diet formula, but which one?
 
1 - 4 of 4 Posts
Top